Delaware, 2011

Flash Flood in Delaware, July 19, 2011

July 19, 2011 · NWS PHI · 1 event in 1 county or zone

Thunderstorms with torrential downpours produced some flash flooding in Kent County during the afternoon of the 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms with torrential downpours produced some flash flooding in Kent County during the afternoon of the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 19, 2:32 PM EST, 43 minutes earlier.

Area forecast discussion, Jul 19, 2:32 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
332 PM EDT TUE JUL 19 2011

.SYNOPSIS...
A VERY WEAK FRONTAL BOUNDARY FROM THE NORTH WAS DROPPING THROUGH
OUR REGION THIS AFTERNOON. THE FRONT IS EXPECTED TO STALL TONIGHT
BEFORE RETURNING TO THE NORTH ON WEDNESDAY. A VERY HOT AND HUMID
AIR MASS FROM THE WEST IS FORECAST TO BUILD INTO EASTERN
PENNSYLVANIA, NORTHEASTERN MARYLAND, DELAWARE AND NEW JERSEY FOR
THURSDAY AND FRIDAY AND IT SHOULD REMAIN INTO THE WEEKEND. ANOTHER
FRONTAL BOUNDARY FROM THE NORTHWEST MAY ARRIVE ON MONDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AT MID AFTERNOON, HEAT INDEX VALUES WERE APPROACHING 100 IN THE
URBAN CORRIDOR FROM TRENTON TO PHILADELPHIA AND CAMDEN TO
WILMINGTON. AS A RESULT, THE HEAT ADVISORY WILL BE LEFT IN PLACE
UNTIL 700 PM. AS WE NEAR SUNSET, TEMPERATURES WILL BEGIN TO
DECREASE SLOWLY. OVERNIGHT LOWS ARE FORECAST TO BE MAINLY IN THE
LOWER AND MIDDLE 70S, WITH READINGS IN THE 60S IN OUR NORTHERN
COUNTIES.

CONVECTION DEVELOPED IN THE MIDDLE SUSQUEHANNA RIVER VALLEY,
CENTRAL MARYLAND AND ON THE UPPER DELMARVA THIS AFTERNOON. THE
SHOWERS AND THUNDERSTORMS WERE DRIFTING TO THE SOUTHEAST. WE HAVE
INCLUDED CHANCE OR LIKELY POPS FOR THE WESTERN AND SOUTHWESTERN
FRINGES OF OUR FORECAST AREA INTO THIS EVENING. WE HAVE THE
MENTION OF ISOLATED CONVECTION ELSEWHERE. BY 300 PM, A SEVERE
THUNDERSTORM WARNING HAD ALREADY BEEN ISSUED FOR PARTS OF KENT
COUNTY AND SUSSEX COUNTY IN DELAWARE. AS A RESULT, WE WILL
MAINTAIN THE ENHANCED THUNDERSTORM WORDING FOR NORTHEASTERN
MARYLAND AND DELAWARE TO COINCIDE WITH THE STORM PREDICTION
CENTER'S THINKING. ONCE WE LOSE THE DAYTIME HEATING, THE
THUNDERSTORMS ARE FORECAST TO DIMINISH.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
THE MAIN FORECAST ISSUE FOR THE PERIOD FROM WEDNESDAY THROUGH
FRIDAY IS THE INCREASING HEAT AND HUMIDITY. THE EXTENSIVE MID AND
UPPER LEVEL RIDGE IN THE MIDDLE PART OF THE COUNTRY THIS AFTERNOON
SHOULD FLATTEN A BIT AS IT BUILDS EASTWARD.

FOR WEDNESDAY AFTERNOON, 850 HPA TEMPERATURES ARE FORECAST TO BE
IN THE +18C TO +20C RANGE OVER OUR REGION. FOR THURSDAY, A PUSH OF
HOT AIR IS ANTICIPATED TO WORK ITS WAY ACROSS NEW YORK STATE AND
INTO NEW ENGLAND WITH 850 HPA TEMPERATURES INCREASING TO ABOUT
+21C TO +23C OVER OUR REGION. THE WARMER TEMPERATURES WILL BE
ACROSS THE NORTH. FOR FRIDAY, THE HOT AIR WILL SINK SOUTHWARD AND
OVER OUR REGION WITH AFTERNOON 850 HPA TEMPERATURES MAINLY IN THE
+22C TO +24C RANGE.

AT THE SURFACE, MAXIMUM TEMPERATURES SHOULD BE IN THE LOWER AND
MIDDLE 90S ON WEDNESDAY, IN THE MIDDLE AND UPPER 90S ON THURSDAY
AND AROUND 100 ON FRIDAY, WITH READINGS ABOUT 5 TO 7 DEGREES LOWER
IN THE ELEVATED TERRAIN. DEW POINT TEMPERATURES ARE FORECAST TO BE
MAINLY IN THE UPPER 60S AND LOWER 70S.

LITTLE RELIEF IS EXPECTED DURING THE NIGHTTIME HOURS WITH LOWS
MAINLY IN THE 70S. IT IS POSSIBLE THAT THE OVERNIGHT LOW IN
PHILADELPHIA ON THURSDAY NIGHT MAY BE IN THE LOWER 80S.

BASED ON THE LATEST GUIDANCE, OUR URBAN CORRIDOR FROM TRENTON TO
PHILADELPHIA AND CAMDEN TO WILMINGTON WILL EXPERIENCE HEAT INDEX
VALUES AROUND 100 ON WEDNESDAY AFTERNOON, 101 TO 105 ON THURSDAY
AFTERNOON AND 106 TO 110 ON FRIDAY AFTERNOON. FOR NOW WE HAVE
SIMPLY ISSUED AN EXCESSIVE HEAT WARNING FOR THAT AREA FROM
WEDNESDAY AFTERNOON THOUGH THURSDAY EVENING WITH THE EXPECTATION
OF EVENTUALLY EXTENDING IT. FOR OUR REMAINING AREAS WHICH HAVE
SLIGHTLY DIFFERENT CRITERIA, WE MAY NEED AND ADVISORY FOR THURSDAY
AFTERNOON AND A WARNING OR ADVISORY FOR FRIDAY. HOWEVER, THOSE
DECISIONS WILL BE MADE ON WEDNESDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
DANGEROUS HEAT REMAINS IN STORE FOR SATURDAY WITH SOME
UNCERTAINTY ABOUT HOW HOT IT WILL REMAIN ON SUNDAY AND MONDAY
BEFORE A LIKELY STRONGER COLD FRONT IS FORECAST TO MOVE THROUGH
THE NORTHEAST.

THERE REMAINS UNFORTUNATELY STRONG MODEL CONSENSUS ABOUT YET
ANOTHER DANGEROUSLY HOT DAY ON SATURDAY ACROSS OUR CWA. THE ONLY
TINY CONSOLATION IS THAT MAX TEMPS SHOULD BE 1 TO 2 DEGREES LOWER
THAN FRIDAY BECAUSE THE CORE OF THE MIDWEST HEAT WILL BE OFFSHORE
BY THEN. THE MODELS LINGER A LEE SIDE TROF THAT SHOULD BE A FOCUS
FOR ISOLATED CONVECTION ON SATURDAY AFTERNOON AND EVENING.

ONCE WE GET TO SUNDAY THE UNCERTAINTY RETURNS WITH THE GFS AND
ECMWF FLIPPING AS TO WHETHER A BACKDOOR WILL MAKE IT INTO OUR CWA
AND IF IT DOES HOW MUCH DOES IT COOL US. BOTH MODELS FLIPPED FROM
THEIR 00Z SOUNDING RUNS WITH NOW THE CAN GGEM FORECASTING MORE OF
A BACKDOOR AND THE UKMET FORECASTING LESS OF ONE. THE EUROPEAN
ENSEMBLE RUN WILL NOT BE AVAILABLE BY THE TIME THE FORECAST IS
ISSUED. BUT THE GFS ENSEMBLE MEAN IS ABOUT A DEGREE OR TWO COOLER
AT 850MB THAN THE OPERATIONAL MODEL. GIVEN HOW TODAY'S BACKDOOR
DID NOTHING TO COOL US OFF (WHEN A FEW DAYS OUT THERE WERE STAT
GUIDANCE FORECAST HIGHS IN THE UPPER 80S), WE HAVE OPTED TO
CONTINUE TO FORECAST MAX TEMPS TOWARD THE HIGH END OF THE GFS
ENSEMBLE GUIDANCE RANGE.

OUTSIDE OF THE ECMWF, THERE IS BETTER CONSENSUS FOR A FRONT DOOR
COLD FRONTAL PASSAGE MONDAY OR MONDAY NIGHT WITH A COOLER AND
DRIER AIR MASS TO FOLLOW FOR THE MIDDLE OF NEXT WEEK. THE HIGHEST
POPS FOR THE LONG TERM ARE BEING PLACED ON MONDAY AFTERNOON AND
EARLY EVENING PRECEDING THE CFP. WE KEPT TUESDAY DRY FOR NOW, BUT
THE LONG WAVE TROF IS YET TO PASS. WE MIGHT HAVE TO ADD POPS IF
EITHER THE FRONT IS SLOWER, OR IF THE TROF BECOMES SHARPER.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

VFR CONDITIONS THIS AFTERNOON AND EARLY TONIGHT MAY DROP TO
MARGINAL VFR IN PATCHY FOG AND HAZE AT SOME OF THE TAF SITES LATE
TONIGHT... AS DEW POINTS HAVE INCREASED DURING THE PAST 24 HOURS.
VFR FLYING WEATHER IS EXPECTED BY MID WEDNESDAY MORNING
THOUGH...AND THEN ON THROUGH THE DAY. MORE EXTENSIVE FOG AND HAZE
MAY PLAGUE THE REGION WEDNESDAY NIGHT AND THROUGH THE END OF THE
WEEK.

THIS AFTERNOON...WINDS WERE LOSING THE INFLUENCE OF THE WEAK
FRONT THAT DROPPED THROUGH OUR AREA LAST NIGHT AND THIS MORNING...
AND WERE BECOMING SOUTHEAST OR SOUTH. NORTHERN AREAS STILL HAD A
BIT OF A PUSH FROM THE NORTHWEST...BUT GUIDANCE SHOWS THIS SHOULD
BECOME WEST TO SOUTHWEST. OTHERWISE THE DIURNAL CUMULUS FIELD
BLOSSOMED IN THE RICH LOW LEVEL MOISTURE OVER OUR AREA...WITH
SHOWERS AND THUNDERSTORMS OVER SOUTHERN AREAS. AS COVERAGE WILL
BE LIMITED...NO REFLECTION WAS MENTIONED IN THE TAFS.

OTHERWISE A LIGHT SOUTHEAST TO EAST FLOW IS PROGGED FOR
TONIGHT... ALTHOUGH MANY TAF SITES WILL BE LIGHT AND VARIABLE OR
JUST CALM. MARGINAL VFR VISIBILITIES IN FOG AND HAZE COULD OCCUR
FOR A FEW TAF SITES TOWARD MORNING. THEN...A RENEWAL OF DIURNAL
CUMULUS BY LATE WEDNESDAY MORNING IS EXPECTED...WITH WEAK HIGH
PRESSURE AFFECTING OUR REGION.

OUTLOOK...
A LEE SIDE THERMAL TROUGH IS FORECAST TO DEVELOP ALONG THE COAST
THURSDAY AND INTO SATURDAY...AS THE AIRMASS WILL BECOME VERY HOT
AND EVEN MORE HUMID. VISIBILITIES MAY BE DEGRADED BY HAZE
WEDNESDAY NIGHT INTO THE WEEKEND...ESPECIALLY SLANT VISIBILITIES.
AFTERNOON TEMPERATURES REACHING 95 TO 100 WILL LEAD TO DENSITY
ALTITUDE IMPLICATIONS.

&&

.MARINE...
BOATING CONDITIONS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY CRITERIA TONIGHT AND INTO THE WEEKEND. HOWEVER...WINDS
AND WAVES MAY ELEVATE A BIT LATE THURSDAY AND THURSDAY NIGHT AS
THE GRADIENT TIGHTENS SLIGHTLY.

THE WEAK FRONT OVER SOUTHERN PORTIONS OF OUR AREA THIS AFTERNOON
AND THIS EVENING...OR JUST TO THE SOUTH...WILL DISSIPATE AS WEAK
HIGH PRESSURE TAKES OVER TONIGHT AND WEDNESDAY. THEN...AS THE LOW-
LEVEL WIND FIELD INCREASES IN RESPONSE TO A DEVELOPING LEE SIDE
COASTAL TROUGH THURSDAY... WINDS AND WAVES MAY INCREASE SLIGHTLY.
THEY SHOULD STILL REMAIN BELOW ADVISORY CRITERIA THOUGH...AND THE
HIGHER RESPONSE WILL LIKELY BE MAINLY OFFSHORE INTO THURSDAY
NIGHT. HOWEVER...WITH HOTTER TEMPERATURES AND A STRONG LAND-WATER
TEMPERATURE CONTRAST, WINDS AT THE COAST AND NEAR
SHORE...INCLUDING INLETS...MAY ALSO BE A BIT GUSTY NEAR THE SEA /
BAY BREEZE REGIMES DURING THE AFTERNOONS WEDNESDAY THROUGH
SATURDAY. A WEAK BACKDOOR COLD FRONT MAY DROP SOUTHWARD INTO OR
THROUGH OUR AREA SATURDAY NIGHT OR EARLY SUNDAY.

&&

.CLIMATE...
BELOW ARE RECORD HIGH MAXIMUM AND (WHERE AVAILABLE) MINIMUM
TEMPERATURES FOR JULY 21ST, 22ND, AND 23RD.

PHL...103(1930) / 78(1930,1934,1977,1991,1994)
      100(1926,1955,1957) / 79(1926)
       99(1978,1991) / 80(1978)

ABE...101(1930,1980) / 75(1980)
      101(1926) / 76(1994)
       99(1955) / 77(1978)

ILG...102(1930,1957) / 78(1896)
      101(1957) / 78(1972)
       99(1991) / 78(1972)

ACY...102(1930) / 77(1991)
       98(1998) / 78(1952)
      100(1991) / 80(1952)

MPO...92(1980,1991) / 70(1949)
      93(1955) / 68(1949)
      91(1955) / 70(1978,2003)

RDG...102(1926) / 77(1940)
      101(1926) / 75(1940,1949)
       99(1955) / 75(1972,1991)

TTN...101(1930) / NA
      101(1926) / NA
       99(1987,1991) / NA

GED...101(1957) / NA
      101(1977) / NA
      101(1952) / NA

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...EXCESSIVE HEAT WARNING FROM NOON WEDNESDAY TO 8 PM EDT
     THURSDAY FOR PAZ067>071.
     HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR PAZ067>071.
NJ...EXCESSIVE HEAT WARNING FROM NOON WEDNESDAY TO 8 PM EDT
     THURSDAY FOR NJZ015-017>019.
     HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR NJZ015>019.
DE...EXCESSIVE HEAT WARNING FROM NOON WEDNESDAY TO 8 PM EDT
     THURSDAY FOR DEZ001.
     HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR DEZ001.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...IOVINO
NEAR TERM...IOVINO
SHORT TERM...IOVINO
LONG TERM...GIGI
CLIMATE...DELISI
Hazardous weather outlook, Jul 19, 3:05 PM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
405 PM EDT TUE JUL 19 2011

NJZ001-007>010-012>014-020>027-PAZ054-055-060>062-202100-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
405 PM EDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A PERIOD OF EXCESSIVE HEAT AND HUMIDITY IS LIKELY FROM THURSDAY
INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ015-017>019-PAZ067>071-202100-
MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER-MONTGOMERY-
BUCKS-DELAWARE-PHILADELPHIA-
405 PM EDT TUE JUL 19 2011

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON WEDNESDAY TO 8 PM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...SOUTHERN
NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ016-202100-
SALEM-
405 PM EDT TUE JUL 19 2011

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A PERIOD OF EXCESSIVE HEAT AND HUMIDITY IS LIKELY FROM THURSDAY
INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ008-012-015-019-020-202100-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-
405 PM EDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE AND NORTHEAST MARYLAND.

.DAY ONE...TONIGHT.

THUNDERSTORMS THIS AFTERNOON AND THIS EVENING MAY BE ACCOMPANIED
BY STRONG WIND GUSTS, HEAVY RAIN AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A PERIOD OF EXCESSIVE HEAT AND HUMIDITY IS LIKELY FROM THURSDAY
INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-202100-
NEW CASTLE-
405 PM EDT TUE JUL 19 2011

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON WEDNESDAY TO 8 PM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THUNDERSTORMS THIS AFTERNOON AND THIS EVENING MAY BE ACCOMPANIED
BY STRONG WIND GUSTS, HEAVY RAIN AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>453-202100-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
405 PM EDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-454-455-202100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
405 PM EDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

THUNDERSTORMS THIS AFTERNOON AND THIS EVENING MAY BE ACCOMPANIED
BY STRONG WIND GUSTS, HEAVY RAIN AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 19, 1:13 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
213 PM EDT TUE JUL 19 2011

DEZ001>004-MDZ008-012-015-019-020-NJZ016-021-023-024-191945-
ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ-CAROLINE MD-CECIL MD-
CUMBERLAND NJ-DELAWARE BEACHES DE-INLAND SUSSEX DE-KENT MD-KENT DE-
NEW CASTLE DE-QUEEN ANNE'S MD-SALEM NJ-TALBOT MD-
213 PM EDT TUE JUL 19 2011

...A STRONG THUNDERSTORM WILL AFFECT CAPE MAY...CAROLINE...CECIL...
CUMBERLAND...KENT...NEW CASTLE...QUEEN ANNE'S...SALEM...SUSSEX AND
TALBOT COUNTIES...

AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS NEAR DOVER...MOVING SOUTHEAST AT 20 MPH.
ADDITIONAL THUNDERSTORMS WERE DEVELOPING ACROSS THE DELMARVA AND
EXTREME SOUTHERN NEW JERSEY.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH ANY OF THESE
STORMS.

LAT...LON 3846 7570 3867 7576 3856 7605 3876 7640
      3883 7620 3894 7624 3884 7637 3902 7634
      3900 7618 3927 7622 3944 7600 3962 7610
      3958 7556 3924 7539 3934 7534 3952 7553
      3956 7552 3921 7464 3880 7508 3845 7505

FORECASTER: NIERENBERG

The radar

The Dover AFB radar (KDOX), 24 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Kent

When
July 19, 3:15 PM EST to 5:15 PM EST
Where
Kent County, Felton to 0.46 mi S of Felton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.020, -75.570

Thunderstorms with torrential downpours produced poor drainage, field and small stream flash flooding near Felton. U.S. Route 13 was flooded. Storm totals included 4.09 inches in Felton.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2011Every state in 2011This day in weather historyWarnings in Delaware, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336204.